Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Topeka, KS

June 18, 2019Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 18, 2019, 6:21 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 6:21 PM CDT (23:21 UTC)
Expired
Jun 18, 2019, 7:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 108 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS83 KTOP 182321
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
621 PM CDT Tue Jun 18 2019
 
KSZ056-059-190000-
Franklin-Anderson-
621 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND ANDERSON
COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Rantoul to 3 miles south
of Garnett to 4 miles northeast of Neosho Falls. Movement was east at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm and Harris.

This includes Interstate 35 between mile markers 182 and 186.
 
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3819 9552 3844 9548 3865 9517 3866 9506
      3804 9508 3804 9552
TIME...MOT...LOC 2320Z 268DEG 26KT 3859 9506 3823 9527 3804 9548 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:17 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 18, 6:17 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
617 PM CDT Tue Jun 18 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 306 PM CDT Tue Jun 18 2019

Upper wave moving across Kansas this afternoon has kicked off
showers and thunderstorms and a leading bowing segment moving
along the I70 corridor at this writing. While shear profiles have
some directional component, and low to mid levels have some
enhancement due to an MCV, profiles are generally more favorable
for wind and possibly QLCS tornadoes due to local enhancement as
the line moves through. Bulk of the echoes are below 20kft and
indicative of a warm rain process environment, and coupled with
1.5 inches of PW in the column make locally heavy rain and
flooding an additional threat. Model guidance indicating potential
redevelopment across the southern portions of the area in the
overnight hours as the LLJ regains some strength and the secondary
surface boundary moves southward.

.LONG TERM...(Wednesday through Tuesday) Issued at 306 PM CDT Tue
Jun 18 2019

Precipitation chances for Wednesday are somewhat tricky.  Tonight's
convective complex should be east/southeast of area by sunrise
Wednesday.  Could be some trailing/lingering activity on the back
side of this complex, but otherwise morning should be mostly storm-
free.  Question then becomes if any convective activity could
redevelop during afternoon.  Axis of tonight's short-wave trough
should be east of area, but another weak wave may be embedded within
WNW flow in broader central US trough.  Weak cold advection will be
present in lower levels, but with relatively cold mid-level temps,
won't take too much near-solstice insolation to generate a few
afternoon storms.  SBCAPE values up to 1000 J/kg possible during
afternoon.

Areas that don't dry out much Wednesday could see some fog early
Thursday morning as winds go calm.  May not introduce it yet since
it probably won't be widespread and allow later shifts to include,
if necessary.

Will introduce some late-afternoon thunder for western zones on
Thursday.  Deep low-level moisture returns with forecast soundings
showing little cap.  Perhaps weak boundary in area to aid in low-
level convergence.  Mid-level winds might be a limiting factor in
severe potential, but forecast soundings are interesting.

Mid-level winds weaken and back as short-wave ridge develops ahead
of more substantial trough in Rockies on Friday.  No shortage of
instability, but backing winds will likely advect in an elevated
mixed layer, providing at least some capping inversion.  GFS and NAM
differ on whether weak cold front will drop southeast into area.
Kind of lead toward GFS given upper flow, but will still need PoPs
for thunder in case cap breaks.

Late Saturday and/or Sunday may hold greatest potential for severe
storms.  GFS shows rather potent wave for late June moving across
Rockies.  Lots of details to resolve between now and then (including
the positioning and strength of the wave itself), but appears shear
and instability will be sufficient for at least one round of storms,
including more spring-like severe weather threats.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 616 PM CDT Tue Jun 18 2019

Concerns overnight into Wednesday will be SHRA/TSRA and impacts on
terminals. Have showers and vicinity for much of the night, with
low cigs moving in after midnight and continuing till mid morning
until they lift through early afternoon to above MVFR. May have to
amend for more intense convection if it redevelops overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Manion
AVIATION...67
Hazardous weather outlook, Jun 18, 3:29 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Tue Jun 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Tue Jun 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to continue to move across the entire
outlook area this afternoon into tonight. The strongest storms
will be capable of damaging winds, possibly hail, and heavy
rainfall which could lead to localized flash flooding. In
addition, a tornado or two cannot be ruled out, especially along
and south of a line from Emporia to Manhattan to Concordia.

Flooding will continue into late week on the Big Blue River and
its tributaries upstream of Tuttle Creek Lake. Flooding will also
continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There could be a few severe thunderstorms across north-central
Kansas late Thursday.  More thunderstorm activity is possible
Friday night into the upcoming weekend, some of these storms may
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 18, 2:57 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     3 SW CHAPMAN            38.93N 97.06W
06/18/2019  E70 MPH          DICKINSON          KS   PUBLIC

            PUBLIC REPORTED VERY HEAVY RAIN AND BRIEF
            60-70MPH WIND GUST.

&&

CP
Special weather statement, Jun 18, 4:10 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Tue Jun 18 2019

KSZ038-054-055-058-182145-
Coffey-Wabaunsee-Lyon-Osage-
410 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...OSAGE...
NORTHWESTERN COFFEY AND LYON COUNTIES UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harveyville to 6 miles west of Olpe.
Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Emporia, Osage City, Carbondale, Lyndon, Lebo, Burlingame, Americus,
Scranton, Olpe, Hartford, Neosho Rapids, Harveyville, Reading, Allen,
Admire, Olivet and Melvern Lake.

This includes the following highways...
 Interstate 35 between mile markers 128 and 154.
 Kansas Turnpike between mile markers 116 and 161.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3814 9596 3817 9596 3817 9613 3821 9636
      3834 9636 3881 9610 3886 9553 3813 9589
TIME...MOT...LOC 2110Z 265DEG 27KT 3881 9598 3824 9628

Skow
Special weather statement, Jun 18, 4:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
432 PM CDT Tue Jun 18 2019

KSZ038-039-054-055-182200-
Wabaunsee-Shawnee-Lyon-Osage-
432 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 500
PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to near Osage City. Movement was
northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Topeka, Osage City, Carbondale, Dover, Auburn, Overbrook, Burlingame,
Scranton, Harveyville, Pauline and Berryton.

This includes the following highways...
 Interstate 70 near mile marker 355.
 Kansas Turnpike between mile markers 150 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3857 9601 3899 9597 3912 9560 3908 9559
      3907 9560 3906 9559 3869 9553
TIME...MOT...LOC 2132Z 243DEG 25KT 3899 9590 3863 9588

Skow
Special weather statement, Jun 18, 5:00 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
500 PM CDT Tue Jun 18 2019

KSZ040-055-056-182230-
Douglas-Franklin-Osage-
500 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 530 PM
CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Pomona Lake, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carbondale, Overbrook, Lyndon, Centropolis, Pomona, Scranton,
Quenemo, Globe and Pomona Lake.

This includes Interstate 35 between mile markers 175 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3859 9576 3883 9573 3882 9528 3851 9534
TIME...MOT...LOC 2200Z 268DEG 21KT 3869 9567

Skow
Special weather statement, Jun 18, 5:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Tue Jun 18 2019

KSZ054>056-058-059-182330-
Coffey-Lyon-Franklin-Osage-Anderson-
524 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...
SOUTHEASTERN OSAGE...COFFEY AND SOUTHEASTERN LYON COUNTIES UNTIL 630
PM CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Globe to near Waverly to 6 miles east of
Madison. Movement was southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ottawa, Garnett, Burlington, Wellsville, Pomona, Waverly, Richmond,
Williamsburg, Melvern, Hartford, Gridley, Princeton, Lane and
Rantoul.

This includes Interstate 35 between mile markers 148 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9596 3817 9618 3854 9573 3876 9563
      3875 9550 3874 9550 3873 9506 3844 9507
      3824 9519 3804 9545 3804 9596
TIME...MOT...LOC 2223Z 300DEG 20KT 3875 9543 3843 9560 3810 9603

Gargan
Special weather statement, Jun 18, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
621 PM CDT Tue Jun 18 2019

KSZ056-059-190000-
Franklin-Anderson-
621 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND ANDERSON
COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Rantoul to 3 miles south
of Garnett to 4 miles northeast of Neosho Falls. Movement was east at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm and Harris.

This includes Interstate 35 between mile markers 182 and 186.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3819 9552 3844 9548 3865 9517 3866 9506
      3804 9508 3804 9552
TIME...MOT...LOC 2320Z 268DEG 26KT 3859 9506 3823 9527 3804 9548

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:55 PM CDTAreal Flood WarningTOPJefferson24 hr
Jun 18, 1:54 PM CDTTornado WarningTOPDickinson36 min
Jun 18, 2:15 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley45 min
Jun 18, 2:34 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee41 min
Jun 18, 3:10 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee47 min
Jun 18, 4:10 PM CDTSpecial Weather StatementTOPLyon, Osage35 min
Jun 18, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee23 min
Jun 18, 4:32 PM CDTSpecial Weather StatementTOPOsage, Shawnee28 min
Jun 18, 4:37 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage113 min
Jun 18, 5:00 PM CDTSpecial Weather StatementTOPOsage30 min
Jun 18, 5:24 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Franklin66 min
Jun 18, 5:58 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage3 hr

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.